You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:


Log in to your personal account or through your institution.

Square Root as a Homomorphism

William C. Waterhouse
The American Mathematical Monthly
Vol. 119, No. 3 (March 2012), pp. 235-239
DOI: 10.4169/amer.math.monthly.119.03.235
Stable URL:
Page Count: 5
  • Download ($19.00)
  • Subscribe ($19.50)
  • Cite this Item
Item Type
Square Root as a Homomorphism
Preview not available


Abstract In any field K where –1 is not a square, there are homomorphisms from the squares to (chosen) square roots in K. Maximal fields F with such homomorphisms have Gal(F/F) either ℤ/2ℤ or the 2-adic integers.

Page Thumbnails